Colorado, 2011Strong Wind in Colorado, May 9, 2011
May 9, 2011 · NWS BOU · 1 event in 1 county or zone
Strong winds in Greeley, gusting to 40 mph at times, allowed a fast moving fire to consume a home, two outbuildings and the field surrounding the farmland surrounding the immediate area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds in Greeley, gusting to 40 mph at times, allowed a fast moving fire to consume a home, two outbuildings and the field surrounding the farmland surrounding the immediate area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 9, 2:15 AM MST, 11 hours 45 minutes earlier.
Area forecast discussion, May 9, 2:15 AM MST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT MON MAY 9 2011
.SHORT TERM...A MODERATE TO STRONG SOUTHWESTERLY FLOW ALOFT WILL BE
OVER COLORADO TODAY AHEAD OF THE NEXT SYSTEM SITTING OVER CENTRAL
NEVADA. MAIN CONCERN TODAY WILL CONTINUE TO BE DRY CONDITIONS AND
GUSTY WINDS AND ELEVATED FIRE DANGER THIS AFTERNOON AND EVENING.
RED FLAG WARNING ISSUED FOR TODAY STILL LOOKS ON TRACK. MDLS HAVE
CONSISTENTLY BEEN TOO HIGH WITH THE FCST DEWPOINTS ACROSS THE
NORTHEASTERN PLAINS SO LOWERED THEM CLOSER TO YESTERDAYS OBSERVATIONS
IN THE GRIDS. IN SPITE OF SOME INCREASE IN MID AND UPPER LEVEL
MOISTURE OVER WESTERN COLORADO...IT WILL STILL BE HARD TO GENERATE
THUNDERSTORMS. WL KEEP SLGT CHC POPS IN THE GRIDS FOR THIS
AFTN/EVNG. NAM12 SOUNDINGS INDICATE DRY ADIABATIC SOUNDING TO 550
MB WITH SOME CAPE VALUES AROUND 150 J/KG. HIGH BASED CB BUILDUPS
WITH GUSTY OUTFLOW WINDS THE LIKELY BY-PRODUCT VS ANY RAINFALL.
SOUNDINGS SHOW A DEEP LAYER OF SWLY WINDS AT DENVER...MORE S-SELY IN
THE HIGH COUNTRY. FOR TNGT...WEST-SOUTHWESTERLY SURFACE WINDS WILL
DECREASE AFTER 03Z. NOT MUCH QPF GENERATED IN THE MOUNTAINS
OVERNIGHT EITHER SO WL STICK WITH SLGT CHC POPS FOR PRIMARILY ZONE
31. RELATIVE HUMIDITIES WILL BE SLOW TO RECOVER THIS EVENING. THE
STORM SYSTEM OVER NEVADA APPEARS TO ELONGATE OVERNIGHT WITH SOME OF
THE ENERGY SPLITTING TO THE NORTH AND WEST OF COLORADO...WHILE THE
OTHER HALF DROPS INTO SRN NEVADA BY 12Z TUESDAY. OVERALL SWLY FLOW
WILL CONTINUE OVER COLORADO LITTLE APPRECIABLE QG ASCENT PROGGED FOR
THE CWFA.
.LONG TERM...ON TUESDAY CONTINUING TUESDAY EVENING...FAIRLY STRONG
SOUTHWESTERLY FLOW ALOFT IS PROGGED OVER THE FORECAST AREA. BY
LATER TUESDAY NIGHT INTO WEDNESDAY THE FLOW BECOMES SOUTHERLY AND
DECREASES AS AN UPPER CLOSED LOW MOVES EASTWARD CROSS SOUTHERN
COLORADO. BY 06Z WEDNESDAY NIGHT...THE UPPER LOW IS FORECAST AROUND
SOUTHEAST COLORADO WITH AN UPPER TROUGH AXIS STRETCHED NORTHWESTWARD
INTO CENTRAL WYOMING. ON TUESDAY...THE QG VERTICAL VELOCITY FIELDS
SHOW PRETTY STRONG DOWNWARD SYNOPTIC SCALE ENERGY OVER THE CWA. BY
TUESDAY EVENING...THROUGH WEDNESDAY EVENING...FAIRLY STRONG UPWARD
MOTION IS PROGGED. THE LOW LEVEL PRESSURE AND WIND FIELDS HAVE
WESTERLY DOWNSLOPING BOUNDARY LAYER FLOW OVER THE CWA ON TUESDAY.
BY TUESDAY EVENING...A SURFACE CYCLONE DEVELOPS OVER SOUTHEASTERN
COLORADO WITH NORTH-NORTHEASTERLY UPSLOPE WINDS BY 03Z. THIS
CONTINUES THROUGH MUCH OF WEDNESDAY AFTERNOON. DOWNSLOPING IS THEN
PROGGED FOR THE FORECAST AREA. FOR MOISTURE...IT REMAINS PRETTY
SPARSE OVER THE CWA ON TUESDAY...WITH JUST A BIT IN THE MID AND
UPPER LEVELS. MOISTURE INCREASES DRAMATICALLY TUESDAY NIGHT...WITH
DEEP MOISTURE IN PLACE FOR THE WESTERN HALF OF THE CWA BY 06Z. THE
WESTERN PLAINS HAVE DEEP MOISTURE IN PLACE BY 12Z WEDNESDAY MORNING
...WITH THE EASTERN PLAINS STILL SOMEWHAT DRY. ALL BUT THE EASTERN
PLAINS HAVE DEEP MOISTURE IN PLACE OVER THEM WEDNESDAY AND WEDNESDAY
EVENING. THE EASTERN PLAINS FINALLY GET DECENT MOISTURE BY
WEDNESDAY AFTERNOON LATE. THE MOUNTAINS STAY PRETTY MOIST OVERNIGHT
WEDNESDAY...AS DO THE EASTERN PLAINS...WITH DOWNSLOPING DRYING OUT
THE FOOTHILLS AND IMMEDIATE PLAINS. THERE IS VERY LITTLE TO NO CAPE
FOR THE CWA TUESDAY THROUGH WEDNESDAY NIGHT. THE QPF FIELDS SHOW A
TAD OF MEASURABLE PRECIPITATION IN THE MOUNTAINS ON TUESDAY. THERE
IS QUITE A BIT MORE PROGGED TUESDAY NIGHT... ESPECIALLY AFTER
MIDNIGHT. THE BEST IS OVER THE MOUNTAINS AND FOOTHILLS. THE FAR
EAST HAS NONE TUESDAY NIGHT. THERE ARE FAIR AMOUNTS PROGGED ON
WEDNESDAY...EVEN A TAD GETTING INTO THE FAR EAST BY AFTERNOON. THE
NAM KEEPS SOME OVER THE CWA WEDNESDAY NIGHT...THE MOST OVER THE
EAST. THE GFS IS DRIER WEDNESDAY NIGHT. SO FOR POPS...WILL GO WITH
NOTHING TUESDAY MORNING...IT IS JUST TOO DRY...THEN MINOR POPS IN
THE MOUNTAINS BY AFTERNOON. FOR TUESDAY EVENING...WILL INCREASE
THEM IN ALL AREAS...WITH 30-50%S AFTER MIDNIGHT CONTINUING THROUGH
WEDNESDAY. BY WEDNESDAY NIGHT...WILL TAPPER THINGS BACK...
ESPECIALLY FOR THE MOUNTAINS...FOOTHILLS...AND IMMEDIATE PLAINS.
CONCERNING THE FIRE WEATHER THREAT ON TUESDAY...IT SHOULD BE COOLER
...A BIT MORE MOIST...AND WINDS DO NOT LOOK SIGNIFICANT. FOR
TEMPERATURES...TUESDAY'S HIGHS ARE 2-4 C COOLER THAN TODAY'S.
WEDNESDAY HIGHS ARE 8-12 C COLDER THAN TUESDAY'S. FOR THE LATER
DAYS...THURSDAY THROUGH SUNDAY...AN UPPER RIDGE IS OVER THE FORECAST
AREA THROUGH THIS PERIOD. THERE IS LITTLE MOISTURE AROUND THURSDAY
AND FRIDAY...WITH A SLIGHT INCREASE FOR SATURDAY AND SUNDAY.
TEMPERATURES LOOK TO BE AT OR A BIT ABOVE SEASONAL NORMAL.
&&
.AVIATION...VFR CONDITIONS OVER THE NEXT 24 HRS. SLY WINDS 12-20 KT
THROUGH 18Z THEN INCREASING BECOMING W-SWLY 20-30 KTS AFTER 20Z.
THE WINDS WILL WEAKEN AND SHIFT BACK TO SSWLY COMPONENT SOMETIME
AFTER 03Z.
&&
.HYDROLOGY...NO RAINFALL EXPECTED OVER THE NEXT 24 HOURS...BUT THERE
IS SLIGHT CHANCE OF A HIGH BASED SHOWERS OVER THE NORTHERN FRONT
RANGE FOOTHILLS AFTER 21Z. PENDING ON THE EVOLUTION OF THE NEXT
MID WEEK TROF WILL DEPEND ON HOW MUCH RAINFALL FALLS IN THE WED-THU
TIME FRAME OVER THE BURN AREAS. WITH AFTN TEMPERATURES STILL WELL
ABOVE NORMAL TODAY...SNOWMELT WILL CONTINUE TO ACCELERATE BUT CREEKS
AND STREAMS WILL REMAIN WELL WITHIN THEIR BANKS. ONLY GAGE OF MINOR
CONCERN IS MUDDY CREEK AT KREMMLING MLAC2...WHICH IS AT 7.25 FEET
THIS MORNING WITH FLOOD STAGE (MINOR FLOODING) SET AT 8 FEET.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING IN EFFECT FOR
1100 MDT TODAY UNTIL 2000 MDT THIS EVENING FOR FIRE ZONES...
214..216..241..239-240-243>251
&&
COOP/KOOP
Hazardous weather outlook, May 9, 9:56 AM MST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MDT MON MAY 09 2011
COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MDT MON MAY 09 2011
...RED FLAG WARNING TODAY THROUGH 8 PM MDT THIS EVENING FOR THE
SOUTHERN FOOTHILLS...SOUTH PARK AND MUCH OF THE NORTHEAST PLAINS
FOR GUSTY WINDS AND VERY LOW HUMIDITY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
VERY WARM...DRY AND WINDY CONDITIONS CAN BE EXPECTED ACROSS MUCH OF
THE AREA THIS AFTERNOON AND EVENING. THE COMBINATION OF THESE
FACTORS WILL AGAIN PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS
SOUTH PARK...THE SOUTHERN FRONT RANGE FOOTHILLS AND MOST OF THE
NORTHEAST PLAINS. SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH CAN BE
EXPECTED WITH GUSTS TO AROUND 45 MPH. A FEW HIGH BASED THUNDERSTORMS
ARE POSSIBLE IN THE HIGH COUNTRY THIS AFTERNOON AND WILL LIKELY
PRODUCE GUSTY OUTFLOW WINDS BUT VERY LIMITED RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL BRING A GOOD CHANCE OF PRECIPITATION TO ALL THE
FORECAST AREA FROM TUESDAY EVENING INTO EARLY THURSDAY
MORNING...WITH THE BEST CHANCE ALL DAY WEDNESDAY. DEPENDING ON THE
EVOLUTION OF THE STORM AND ASSOCIATED COLD FRONT MOVING SOUTH
TUESDAY NIGHT...AREAS ALONG THE FOOTHILLS COULD SEE ONE HALF TO ONE
INCH OF PRECIPITATION TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. COOLER
TEMPERATURES BEHIND THE FRONT WILL ALLOW FOR SEVERAL INCHES OF SNOW
TO FALL OVER THE HIGHER MOUNTAINS. MAINLY DRY WEATHER IS EXPECTED
THURSDAY THROUGH SUNDAY...WITH A FEW LATE DAY THUNDERSTORMS OVER THE
WEEKEND. THE ONLY COOL DAY WILL BE WEDNESDAY WITH TEMPERATURES
ABOUT 15 DEGREES COOLER THAN NORMAL...THEN NEAR NORMAL TO SLIGHTLY
ABOVE NORMAL TEMPERATURES THE REST OF THE DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
D-L/KRIEDERMAN
Strong Wind, C & S Weld County
- When
- May 9, 2:00 PM MST to 5:00 PM MST
- Where
- C & S Weld County forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kansas, May 9, 20111 death · 2 events
- Strong Wind in Arizona, May 9, 2011$11 million · 1 event
- Wildfire in Texas, May 9 to 22, 2011$240,000 · 2 events
- Flash Flood and Hail in Wyoming, May 9, 2011$163,000 · 1.5 in hail · 3 events
- Hail and High Wind in Wisconsin, May 9, 2011$125,000 · 55 kt wind · 7 events
- Lightning Strikes in Wisconsin, May 9, 20112 injured · $65,000 · 2 events
- Tornadoes and Hail in South Dakota, May 9, 2011$17,000 · EF1 · 4 events
- Tornado and Damaging Wind in South Dakota, May 9, 2011$50,000 · EF0 · 2 events
- Tornadoes and Hail in Nebraska, May 9, 2011EF0 · 8 events
- Flash Flooding and Flooding in South Dakota, May 9 to 10, 20118 events
- Hail in Minnesota, May 9, 20110.88 in hail · 7 events
- Hail and Damaging Wind in South Dakota, May 9, 2011$10,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312955.